Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Kansas City, MO

April 14, 2001Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 2001, 6:39 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 6:39 PM CDT (23:39 UTC)
Expired
Apr 14, 2001, 7:30 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 6:40 PM CDTHail 2Williamstown, KS
Apr 14, 6:40 PM CDTHail 1.75Perry, KS
Apr 14, 7:00 PM CDTHail 0.75De Soto, KS
Apr 14, 7:13 PM CDTThunderstorm Wind 52 EKansas City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 142339
SVRMCI
KSC091-103-209-150030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF OLATHE
  SOUTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS
  WYANDOTTE COUNTY IN NORTHEAST KANSAS

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF RENO...OR ABOUT 9 MILES   
  NORTHWEST OF LAWRENCE...MOVING EAST AT 35 MPH. A SECOND SEVERE 
  THUNDERSTORM NEAR OVERBROOK KS WILL MOVE INTO WESTERN JOHNSON 
  COUNTY KANSAS BY 710 PM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RENO AT 655 PM CDT
  TONGANOXIE AT 700 PM CDT
  LINWOOD AT 705 PM CDT
  DE SOTO AT 710 PM CDT
  BONNER SPRINGS AT 715 PM CDT
  EDWARDSVILLE AT 720 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE GOLFBALL-SIZE 
HAIL...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS 
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING 
AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3914 9553 3896 9554 3875 9464 3914 9464

LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:17 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 14, 4:17 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SAT APR 14 2001

TSRA HAVE FORMED ALONG H8 FRONTAL BOUNDARY AND SLIDING INTO WRN CWA.
THIS WILL BE THE FIRST CONCERN. SURGING SFC BOUNDARY FROM THE SOUTH
WILL BE THE NEXT ONE LATER THIS EVENING. SHTWV COMING OUT OF THE
ROCKIES IS THE INSTIGATOR. MOISTURE FINALLY RETURNING WILL LIGHT UP
THE SFC BOUNDRY.

SHTWV MOVES THRU PRETTY QUICK WITH DOWNWARD MOTION BY 12Z. MAY SEE
SOME REMAINING SHOWERS LEAVING ERN CWA EARLY.  ONLY OTHER THING TO
LOOK AT WAS THE CHC OF RAIN ON MONDAY. 300K ISENTROPIC LIFT PRETTY
DECENT IN THE WRN ZONES...AND HAVE ADDED CHC OF RAIN. MDLS STILL IN
AGREEMENT WITH COLD TEMPS COME DOWN AHEAD OF SFC HIGH. HAVE GENRLY
GONE WITH MAV GUID TEMPS.

NXT CHC FOR PCPN LOOKS TO BE SAT IN THE EXTENDED.

.EAX...NONE

LVQ

In the hours before

Special weather statement, Apr 14, 1:00 PM CDT, 5 hours 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT APR 14 2001

FORECAST:  THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EAST CENTRAL
KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON OR THIS
EVENING.  SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY SOUTH OF
INTERSTATE 70.  THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE
HAIL AND DAMAGING WINDS.  SPOTTER ACTIVATION MAY BE NECESSARY ACROSS
EAST CENTRAL KANSAS...AS WELL AS WESTERN AND CENTRAL MISSOURI LATER
THIS AFTERNOON INTO TONIGHT.

DISCUSSION:  AN UPPER LEVEL DISTURBANCE TRACKING THROUGH THE ROCKIES
WILL HELP DEVELOP A LOW PRESSURE SYSTEM AT THE SURFACE OVER KANSAS
THIS AFTERNOON.  AS THIS LOW DEEPENS...IT WILL DRAW MOIST AND
UNSTABLE AIR NORTHWARD AS A WARM FRONT MOVES TO THE NORTH.  THE WARM
FRONT SHOULD REACH I-70 BEFORE STALLING.  THIS FRONT...AND THE UPPER
LEVEL DISTURBANCE...SHOULD COMBINE TO GENERATE THUNDERSTORMS BY LATE
AFTERNOON OR EARLY EVENING ACROSS THE AREA.  THE STRENGTH OF THE
STORMS WILL BE DEPENDENT UPON HOW MUCH MOISTURE RETURNS TO THE
AREA.  AT THIS TIME...IT APPEARS THAT ENOUGH MOISTURE WILL BE
AVAILABLE FOR A FEW SEVERE THUNDERSTORMS ACROSS EAST CENTRAL KANSAS
AND WEST CENTRAL MISSOURI THIS EVENING.

OUTLOOK:  DRY AND COLDER WEATHER IS EXPECTED FOR EARLY NEXT WEEpK
WITH FREEZING TEMPERATURES POSSIBLE TUESDAY AND WEDNESDAY MORNING.

JM

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.